Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 211, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 13, 2004, 4:39 PM MDT for Colfax County, New Mexico. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2004, 4:39 PM MDT (22:39 UTC)
- Expired
- Aug 13, 2004, 5:30 PM MDT
- In force
- 51 min
- Issued by
- NWS Albuquerque, NM
- Area
- Counties, with a storm outline in the text
County Colfax County, NM
The radar
The Pueblo radar (KPUX), 222 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 13, 1:50 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.7 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 104 J/kg
- Mixed-layer CIN
- -278 J/kg
- Mixed-layer LCL
- 1659 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 224 m²/s²
- 0-3 km storm-relative helicity
- 310 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KABQ 132239 SVRABQ NMC007-132330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBUQUERQUE NM 439 PM MDT FRI AUG 13 2004 THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL COLFAX COUNTY IN NORTHEAST NEW MEXICO * UNTIL 530 PM MDT * AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER UTE PARK...OR ABOUT 10 TO 15 MILES NORTHWEST OF CIMARRON..MOVING SOUTH AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE... 5 MILES WEST OF PHILMONT SCOUT RANCH...6 MILES WEST OF CIMARRON AT 450 PM MDT THIS STORM IS CAPABLE OF PRODUCING LARGE 1 TO 2 INCH HAIL AND HEAVY RAIN. LAT...LON 3670 10491 3669 10518 3637 10512 3638 10484 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:22 PM MDT, 2 hours 17 minutes earlier.
Area forecast discussion, Aug 13, 2:22 PM MDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 222 PM MDT FRI AUG 13 2004 .DISCUSSION...SEVERE WEATHER TAKES CENTER STAGE AGAIN THIS FORECAST. UNSEASONABLY COLD AIR ALOFT IN NORTHWEST FLOW COMBINED WITH ABUNDANT LOW LEVEL MOISTURE WILL LEAD TO LARGE HAIL PRODUCING THUNDERSTORMS AGAIN THIS AFTERNOON AND EVENING ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN. CLOSEST RESEMBLANCE TO A SHORT WAVE TROUGH SEEN ON SATELLITE APPEARS TO BE SMALL DISTURBANCE NEAR UTAH/COLORADO BORDER. NEVERTHELESS...TERRAIN IS INDUCING CONVECTION AT THIS TIME AND EXPECT INTENSIFICATION THROUGH...AND A BIT PAST...TIME OF PEAK HEATING. MODERATE NW FLOW ALOFT MEANS DIRECTIONAL AND SPEED SHEAR SUFFICIENT FOR SUPERCELLS AS SUPPORTED BY ETA FORECAST PARAMETERS SUCH AS VORTICITY GENERATION PARAMETER AND BRN SHEAR. THIS SUPPORTED BEST IN THE NORTHEAST. TORNADOES POSSIBLE ALONG OUTFLOW BOUNDARIES LATER INTO THE EVENT BUT WEAK LOW LEVEL WINDS SHOULD PRECLUDE MORE THAN AN ISOLATED OCCURRENCE. STORMS WILL PRODUCE HEAVY RAIN...BUT FAIRLY QUICK MOVEMENT SHOULD ALSO PRECLUDE WIDESPREAD FLOOD HAZARD. DAMAGING WINDS POSSIBLE WITH STRONGEST STORMS BUT AGAIN DO NOT EXPECT TO BE WIDESPREAD. IF THESE STORMS WERE TO FORM AN ORGANIZED LINE AS FED BY ETA-INDICATED STRENGTHENING LOW LVL SELY FLOW LATER THIS EVENING...THEN WIND GUSTS WOULD BECOME MORE LIKELY. SEVERE THUNDERSTORM WATCH NOW POSTED FOR EASTERN HALF OF CWFA TIL 03Z. ANOTHER TROUGH ROTATES AROUND HUDSON BAY LOW SATURDAY...KEEPING COLD TEMPS ALOFT IN ERN NM. THUS PATTERN LOOKS SIMILAR TO TODAY AND COULD BE A REPEAT EVENT. SHORT WAVE RIDGING BRINGS A BIT WARMER TEMPS ALOFT SUNDAY...SO OVERALL SEVERE THREAT SHOULD BE DIMINISHED THEN. INTERESTING PATTERN DEPICTED BY THE GFS INTO THE MEDIUM RANGE PERIOD. WEAK UPPER LEVEL CYCLNONIC CIRCULATION SHOWN OVER NM/AZ THROUGH AT LEAST WEDNESDAY. LOOKS LIKE THE POSSIBILITY THAT SOME PACIFIC MOISTURE WILL BE TAPPED GIVEN LATEST WATER VAPOR IMAGERY. ALSO EVIDENT IS A CIRCULATION OVER SRN CALIFORNIA...SO GFS SOLUTION SEEMS REASONABLE. THUS HAVE INCREASED POPS SLIGHTLY OVER THE WEST AND DECREASED THE DIURNAL TEMPERATURE RANGE. EJECTIONS OF WAVES ACROSS THE SOUTHEAST PART OF THE STATE AS PER THE GFS COULD LEAD TO ISOLATED HEAVY RAIN EVENTS THERE AS WELL THROUGH MID WEEK...KD && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON................ 059/088 060/084 059 19112 GALLUP.................... 052/082 055/079 054 19233 GRANTS.................... 053/081 053/079 052 19333 GLENWOOD.................. 063/084 062/084 062 19333 CHAMA..................... 046/075 047/072 046 19233 LOS ALAMOS................ 053/077 053/077 052 19233 RED RIVER................. 042/067 042/066 041 19234 TAOS...................... 050/078 049/077 048 19233 SANTA FE.................. 053/077 053/077 053 19333 SANTA FE AIRPORT.......... 054/080 055/080 054 19333 ESPANOLA.................. 056/083 056/082 056 19233 ALBUQUERQUE HEIGHTS....... 064/083 064/083 064 19323 ALBUQUERQUE VALLEY........ 064/084 064/084 064 19323 ALBUQUERQUE FOOTHILLS..... 062/081 061/081 061 19323 ALBUQUERQUE WEST MESA..... 063/083 063/083 063 19323 SOCORRO................... 062/085 061/085 061 19323 SANDIA PARK/CEDAR CREST... 055/076 055/076 054 19333 MORIARTY/ESTANCIA......... 052/079 052/079 052 19544 CARRIZOZO................. 059/080 057/080 058 19423 RUIDOSO................... 054/072 053/072 054 19533 RATON..................... 049/073 050/077 051 19334 LAS VEGAS................. 050/076 050/077 051 19444 ROY....................... 053/078 054/079 054 19333 CLAYTON................... 055/078 057/081 057 19333 SANTA ROSA................ 058/084 058/085 058 19534 TUCUMCARI................. 059/083 061/086 061 19433 FORT SUMNER............... 060/084 060/086 061 19433 CLOVIS.................... 059/081 060/084 062 19433 PORTALES.................. 060/082 060/084 062 19433 ROSWELL................... 065/084 063/085 064 19533 && .ABQ WATCHES/WARNINGS/ADVISORIES...NONE. && 19
Hazardous weather outlook, Aug 13, 11:00 AM MDT, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1100 AM MDT FRI AUG 13 2004 NMZ001>021-141200- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS- CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY- FAR NORTHEAST PLAINS-HARDING COUNTY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-LOWER RIO GRANDE VALLEY- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS- NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY- ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS- SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY- WESTCENTRAL MOUNTAINS- 1100 AM MDT FRI AUG 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM THE CENTRAL MOUNTAIN CHAIN EASTWARD THIS AFTERNOON INTO TONIGHT. LARGE HAIL WILL BE THE MAIN THREAT...BUT DAMAGING WINDS...AND FLASH FLOODING COULD ALSO OCCUR. AN ISOLATED TORNADO CANNOT BE RULED OUT...ESPECIALLY IN THE FAR NORTHEAST AND NEAR THE TEXAS BORDER. THUNDERSTORMS ARE LIKELY TO START OUT ALONG THE CENTRAL MOUNTAIN CHAIN AND ADJACENT HIGHLANDS THIS AFTERNOON AND PROGRESS SOUTHEAST THROUGH THE EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY FROM THE CENTRAL MOUNTAIN CHAIN EASTWARD. LARGE HAIL WILL ONCE AGAIN BE THE MAIN THREAT...BUT OCCURRENCES OF DAMAGING WINDS...FLASH FLOODING AND EVEN TORNADOES ARE POSSIBLE. THE THREAT FOR SEVERE WEATHER APPEARS TO BE A BIT LESS SUNDAY INTO EARLY NEXT WEEK...BUT HEAVY RAINS AND FLASH FLOODING WILL REMAIN A DISTINCT POSSIBILITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED TODAY BETWEEN 300 PM AND MIDNIGHT ACROSS EASTERN NEW MEXICO...INCLUDING THE FOLLOWING COUNTIES... TAOS...COLFAX...UNION...MORA...HARDING...SANTA FE...SAN MIGUEL...QUAY...GUADALUPE...DE BACA...CURRY...ROOSEVELT...LINCOLN AND CHAVES. THESE AREAS MAY ALSO REQUIRE SPOTTER ACTIVATION SATURDAY AFTERNOON AND EVENING. 19
In the hours before
Local storm report, Aug 13, 1:43 PM MDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
143 PM MDT FRI AUG 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0829 PM HAIL ARABELA 33.59N 105.17W
08/12/2004 2.50 INCH LINCOLN NM PUBLIC
&&
44The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 6:05 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 40 min |
| Aug 12, 6:07 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 38 min |
| Aug 12, 6:20 PM MDT | Tornado Warning | ABQ | Lincoln | 25 min |
| Aug 12, 6:41 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 49 min |
| Aug 12, 6:43 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe | 47 min |
| Aug 12, 6:49 PM MDT | Tornado Warning | ABQ | Lincoln | 41 min |
| Aug 12, 7:21 PM MDT | Flash Flood Warning | ABQ | Lincoln | 114 min |
| Aug 12, 7:30 PM MDT | Tornado Warning | ABQ | Lincoln | 30 min |
| Aug 12, 8:01 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 29 min |
| Aug 12, 10:38 PM MDT | Severe Thunderstorm Warning | ABQ | Quay | 37 min |
| Aug 12, 10:52 PM MDT | Severe Thunderstorm Warning | ABQ | Curry | 38 min |
| Aug 12, 11:22 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe | 38 min |
| Aug 13, 4:46 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe | 44 min |
| Aug 13, 4:49 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 56 min |
| Aug 13, 5:14 PM MDT | Severe Thunderstorm Warning | ABQ | Torrance | 46 min |
| Aug 13, 5:47 PM MDT | Severe Thunderstorm Warning | ABQ | Bernalillo, Torrance | 43 min |
| Aug 13, 5:58 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 62 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.